Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 67, NWS Hastings, NE

May 8, 2006Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2006, 5:44 PM CDT for Smith County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2006, 5:44 PM CDT (22:44 UTC)
Expired
May 8, 2006, 6:45 PM CDT
In force
61 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Smith County, KS

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:56 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 8, 3:56 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT MON MAY 8 2006

.SHORT TERM...THE MAIN FORECAST CHALLENGES WITH THIS FORECAST WILL
BE TIMING AND VALUES OF POPS.

INITIAL CONVECTION LOOKS LIKE IT CAN OCCUR MORE EASILY IN OUR KS
COUNTIES AS THEY HAVE HAD THE BEST INSOLATION ALONG WITH HIGHER
DEWPOINTS. LAPS SOUNDINGS SUGGEST THAT CONVECTION MAY START AT
AROUND 4 OR 5 PM. THETA E RIDGE ACROSS SOUTHEAST CWA. ALTHOUGH
SHORTWAVE COMING THROUGH IS ON THE SUBTLE SIDE...AS THE COLD FRONT
APPROACHES FROM THE NORTHWEST WE SHOULD SEE AN INCREASE OF
COVERAGE OF THUNDERSTORMS AS UPPER LEVEL WIND SHOULD HELP
ENCOURAGE DEVELOPMENT AND I ACTUALLY WENT HIGHER THAN GUIDANCE
VALUES AND PREVIOUS FORECAST FOR CENTRAL AND SOUTHEASTERN CWA.
DIRECTLY BEHIND THE COLD FRONT I BELIEVE LOWER LEVELS WILL
GENERALLY BE TOO DRY TO ALLOW MUCH PRECIPITATION TO OCCUR AT ALL SO
I TOOK OUT POPS MUCH QUICKER AND KEPT THEM OUT ON TUESDAY.

FOR TUESDAY NIGHT THERE SEEMS TO BE ANOTHER QUICK SHOT AT PRECIP
FOCUSED TO THE SOUTHWEST AND ANOTHER MORE IMPRESSIVE SHORTWAVE THAN
TODAY WILL MOVE THROUGH ON WEDNESDAY AFTERNOON TO GIVE THE CWA
ANOTHER CHANCE AT PRECIPITATION WITH RELATIVELY COLD AIR ALOFT TO
HELP WITH NICE STEEP LAPSE RATES WED AFT AND EVENING. MODELS ARE
NOT DOING ALL THAT GREAT WITH TIMING AND PLACEMENT AGREEMENT AND
DECIDED UPON WHAT LOOKS REASONABLE FOR TIMING AND PLACEMENT...NOT
REALLY COMPLETELY BUYING INTO ANY ONE MODEL SOLUTION.

.LONG TERM...12Z THURSDAY THROUGH MONDAY. CONCERNS IN THE EXTENDED
INCLUDE SMALL PRECIPITATION CHANCES OVER THE WEEKEND ALONG WITH
TEMPERATURES THROUGH THE PERIOD.

AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED OVER THE GREAT LAKES
REGION ON THURSDAY...WITH WEAK UPPER RIDGING BUILDING OVER THE
WESTERN CONUS. IN BETWEEN THESE TWO FEATURES...NORTHWEST FLOW ALOFT
WILL PREVAIL OVER THE CENTRAL PLAINS. THIS UPPER FLOW DIRECTION IN
COMBINATION WITH NORTHERLY LOW-LEVEL WINDS AROUND A SURFACE RIDGE
STRETCHING ALONG THE LEE OF THE ROCKIES WILL KEEP TEMPS BELOW
AVERAGE ON THURSDAY...WITH MAXES EXPECTED TO TOP OUT IN THE MID TO
UPPER 60S. AS THE SURFACE RIDGE SLIDES SOUTHEAST ON
FRIDAY...SOUTHERLY LOW-LEVEL WINDS RETURN TO THE AREA...WITH
RESULTANT WEAK WAA HELPING TO BOOST TEMPS BACK TO AVERAGE OR JUST
BELOW.

A SURFACE FRONT IS PROGGED TO DROP SOUTH THROUGH THE CWFA ON
SATURDAY. IT LOOKS LIKE MOISTURE WILL BE LACKING FOR ANY CONVECTION
TO FIRE ALONG THE FRONT. HOWEVER...ISENTROPIC LIFT INCREASES
SATURDAY NIGHT AND UPSLOPE FLOW DEVELOPS AT LOW LEVELS. THIS UPSLOPE
COMPONENT AND ISENTROPIC LIFT IS MAINTAINED INTO SUNDAY...AND HAVE
INSERTED SLIGHT CHANCE POPS FOR THE SATURDAY NIGHT INTO SUNDAY
PERIOD. AFTER REBOUNDING INTO THE LOWER TO MID 70S AHEAD OF THE
FRONT ON SATURDAY...TEMPS LOOK TO COOL BACK TO A COUPLE DEGREES
BELOW AVERAGE SUNDAY INTO MONDAY AS EASTERLY LOW-LEVEL FLOW PERSISTS
AND THERE LOOKS TO BE A DECENT AMOUNT OF CLOUDS AROUND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN/BUFFALO
Hazardous weather outlook, May 8, 5:14 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT MON MAY 8 2006

NEZ039>041-046>049-061>064-074>077-091100-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-
HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ082>087-091100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF
THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO
BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ060-072-073-091100-
DAWSON-GOSPER-PHELPS-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE
HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/EWALD

In the hours before

Special weather statement, May 8, 5:09 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT MON MAY 8 2006

KSZ005-017-082245-
PHILLIPS-ROOKS-
509 PM CDT MON MAY 8 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS AND ROOKS COUNTIES...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES SOUTH OF EDMOND...OR 11 MILES NORTH OF
HILL CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LOGAN...

PEOPLE IN NORTHWESTERN ROOKS AND SOUTHWESTERN PHILLIPS COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORM MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

WESELY
Local storm report, May 8, 5:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             11 W STOCKTON           39.44N 99.48W
05/08/2006  E0.88 INCH       ROOKS              KS   PUBLIC

&&

EWALD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:02 PM CDTSevere Thunderstorm WarningGIDHoward33 min
May 8, 6:20 PM CDTSevere Thunderstorm WarningGIDMerrick16 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningGIDRooks33 min
May 8, 5:37 PM CDTSevere Thunderstorm WarningGIDPhillips38 min
May 8, 6:09 PM CDTSevere Thunderstorm WarningGIDPhillips32 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningGIDSmith60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.